MAUDE Adverse Event Report: LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE

LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE
Model Number LXA19
Medical Device Problem Codes Calcified (1077); Material Too Rigid or Stiff (1544); Folded (2630); Material Deformation (2976); Material Twisted/Bent (2981); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Death (1802)
Type of Reportable Event Death
Event or Problem Description
A mitroflow lxa19 was implanted on (b)(6) 2011.A notification was received by a company representative stating that the patient died in mid - (b)(6) 2018.
 
Additional Manufacturer Narrative
Gross examination performed on (b)(6) 2018 displayed the following results.The returned prosthesis was received with calcifications on leaflets.Visible pannus was present both on the inflow and outflow side.One leaflet appeared twisted.The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # lxa19, s/n (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova (b)(4) corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a lxa19 mitroflow aortic pericardial heart valve at the time of manufacture and release.Leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Pannus tissue overgrowth into the inflow lumen also contributed to valve stenosis.Aortic insufficiency likely resulted from leaflets tears.There was no evidence of endocarditis in the returned valve.As reported in the scientific literature (1,2,3,4,5), structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).Histological analysis, performed in this mitroflow valve, showed the presence of lipid infiltration (cholesterol clefts) in the leaflet pericardial tissue.This lipid infiltration, as supported from the scientific literature (2,3,4,5) may contribute to localized leaflet stiffness, and if associated with a degeneration of collagen fibers, as detected in the samples from this mitroflow valve, may lead to leaflet tears.The presence of focal gram + is not attributable to an infective endocarditis in the acute phase.Calcification in a biological valve is a known inherent risk identified in the manufacturing ifu.The analysis provides evidence that the root cause of the adverse event leading to explant was a result of structural valve deterioration.However, because the exact date of patient death is unknown, it is inconclusive if the valve explant resulted in patient death.Frederick j.Schoen, md, phd, and robert j.Levy, md; calcification of tissue heart valve substitutes: progress toward understanding and prevention.Ann thorac surg 1073 2005; 79:1072-80.Shetty r, girerd n, cote n, arsenault b, despres jp, pibarot p, mathieu p; elevated proportion of small, dense low-density lipoprotein particles and lower adiponectin blood levels predict early structural valve degeneration of bioprostheses.Cardiology ,2012 ;121(1):20-6.Shetty r, pibarot p, audet a, et al.; lipid-mediated inflammation and degeneration of bioprosthetic heart valves.Eur j clin invest.2009 jun;39(6):471-80.Nollert g, miksch j, kreuzer e, reichart b.; risk factors for atherosclerosis and the degeneration of pericardia! valves after aortic valve replacement.J thorac cardiovasc surg 2003;126:965-8.Martin briand, ms; philippe pibarot, dvm, phd; jean-pierre despre·s, phd; pierre voisine, md;jean g.Dumesnil, md; francois dagenais, md; patrick mathieu, md; metabolic syndrome is associated with faster degeneration of bioprosthetic valves.Circulation.2006;114:1-512-1-517.

Brand Name
MITROFLOW LXA
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
MDR Report Key7359210
Report Number3004478276-2018-00154
Device Sequence Number19108340
Product Code LWR
UDI-Device Identifier00896208000092
UDI-Public(01)00896208000092(240)LXA19(17)160331
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2016
Device Model NumberLXA19
Device Catalogue NumberLXA19
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/23/2018
Supplement Date Received by Manufacturer03/28/2018
Initial Report FDA Received Date03/21/2018
Supplement Report FDA Received Date04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Weight79